Author Topic: At least 5 years on Benzos followed by at least 1 year off Benzos Support Group  (Read 1272 times)

[Buddie]

This support group is to share the healing progress for people who:

(1) Were on Benzos for a long time (at least 5 years)
(2) Have stopped benzos for at least a year
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Background:
   -I took Klonopin for 14 years.
   -I spent about 10 months doing a slow taper.
   -I stopped all benzos a little over one year ago.

All the nasty symptoms are mostly gone (heart palpitations, insomnia, anxiety, short of breath, back pain, and chest pains).

I think my only remaining real issue is stamina.  Unless I get 10 hours in bed, I have terrible fatigue.  Even with 8 to 10 hours of rest, I get tired out after about 1/2 of a normal day of activity and sometimes get headaches.

I should add - to get the 10 hours in bed, I struggle.  I wake up every 2 hours, I take over the counter stuff to help (Advil, aspirin, magnesium glycinate, vitamin B complex, zinc, antihistamines, L'Theanine, Chamomile, etc) and I do meditations.  With all that effort, I can drift in and out of sleep for 10 hours and feel ok.  But anything less than 10 hours, and I am on the couch all day.

How about the rest of you?

Bob
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Hi Bob,

I was on clonazepam for 7 years (I cant remember the initial start date but I was on it for at least five years). My stop date is July 19, 2017.
I tapered off 4 mgs 1 mg per year. But I was so eager to be off the damn drug, I tapered the last 1 mg too hastily (3-4 months) but I refused to reinstate. I have been gritting my teeth ever since.

Almost all the physical symptoms have disappeared (except foot pain, muscle stiffness, insomnia, occasional heart palpitations, occasional inner trembling).

With the insomnia I think I am getting four hours of sleep now. Maybe 5 sometimes. I wake up all the time and it is hard to tell how much I am actually sleeping. I don't like looking at the clock to keep track because it makes me hyper-aware.
I have listened to meditations and soft music before and it helps to relax. Now though I keep it simple.

My worst symptoms/issues are related to cognitive impairment & intellectual disability. I did not have these issues prior.
I am really suffering on this front. All issues related to cognition are affected: poor concentration, poor word recall, poor language skills, damaged short term and long-term memory, can't form new memories, cant do basic math functions, headaches &head pressure, heavy fog, limited socialization because of lack of being able to verbally connect with others. I mean, I get through the day with limited small talk but can't get into much detail.

I can't work and haven't been employed for several years (even prior to benzo withdrawal, though).
It's a nightmare.

Anyway, just wanted to chime in and we'll see if anyone joins in.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Hi [...],

Thank you for sharing your experience.

I hope we can collect many experiences so we can compare "what is typical" in terms of healing.

Reading your message helps me be patience - not to expect too much too fast.  I just it is just a matter of time.

I know what you mean about cognitive reduction.  I think I have an answer to it.  Our brain can improve.  I started studying for a research project and the more I do it, the more my cognitive skills are returning.

I see from both our experiences, we are improving, which gives hope.

Bob
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Hey there.  I definitely qualify for this group.  I'm having a lot of cog fog lately. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I am almost at three years off now, and I sense my cognitive skills are improving. I definitely agree that it takes time and I think it helps to put in some effort: I read, listen to audiobooks, podcasts, play computer brain-training games via "Lumosity", eat nutritiously and have started meditation. Though, I think our brains recover regardless if we do all that, I think it helps not to our brians totally atrophy!

I am able to follow more complex thoughts, but I get mentally fatigued quickly.
I was watching a Robert Whitaker lecture on YouTube where he discussed research that pegged recovery from psych patients off their medications to be at 2 to 4.5 years. With my history of extensive psych meds, I will probably be at 5 years, but here's hoping for less!

Heres his lecture in entirety:

https://youtu.be/J4guc7Q8PaQ
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I'm wasn't strictly on benzo's but 12 years on zopiclone with similar problems. Stopped 17 months ago, did try SSRI for little whine made things lot worse. My problems all mental intrusive thoughts gradually got worse and worse. Since developed OCD from sertraline. Only briefly had few hours of window in the last week nothing before. Some days wonder if I'll ever improve. Have stopped the SSRI so hoping will eventually improve. Never seem many postings on zopiclone so hope I can join yours.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

[...],
 Absolutely you can join  - welcome aboard

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I am almost at three years off now, and I sense my cognitive skills are improving. I definitely agree that it takes time and I think it helps to put in some effort: I read, listen to audiobooks, podcasts, play computer brain-training games via "Lumosity", eat nutritiously and have started meditation. Though, I think our brains recover regardless if we do all that, I think it helps not to our brians totally atrophy!

I am able to follow more complex thoughts, but I get mentally fatigued quickly.
I was watching a Robert Whitaker lecture on YouTube where he discussed research that pegged recovery from psych patients off their medications to be at 2 to 4.5 years. With my history of extensive psych meds, I will probably be at 5 years, but here's hoping for less!

Heres his lecture in entirety:

https://youtu.be/J4guc7Q8PaQ
I just watched the lecture and the last few minutes of it they talked about how I can take 2 to 4 years for true healing to occur and WOW did I ever need to hear that thank you so much.   This is giving me more hope.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]


   -I spent about 10 months doing a slow taper.
   
Bob

In my view, 10 months is not a slow taper.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.